A Modified Olanzapine Regimen for the Prevention of Chemotherapy-Induced Nausea and Vomiting

J Community Support Oncol. 2015 Nov;13(11):388-91. doi: 10.12788/jcso.0194.

Abstract

Background: At Kaiser Permanente Antioch and Walnut Creek Cancer Centers, a modified olanzapine regimen is used to prevent chemotherapy-induced nausea and vomiting (CINV) in patients who receive highly emetogenic chemotherapy (HEC).

Objective: To determine if an olanzapine, ondansetron, dexamethasone (OOD) regimen is noninferior to a fosaprepitant, ondansetron, dexamethasone (FOD) regimen in preventing CINV in patients receiving HEC.

Methods: This retrospective cohort study compared the rates of CINV in patients who were treated with HEC and received either the OOD or FOD regimen. Electronic medical records were assessed for documented reports of CINV. 148 patients were included in this study.

Results: Complete response (CR), defined as no emesis after Cycle 1 of HEC, in patients receiving the OOD regimen was 95.7% in the acute phase, 94.3% in the delayed phase, and 92.9% overall. CR in patients receiving the FOD regimen was 98.7% in the acute phase, 89.7% in the delayed phase, and 89.7% overall. The percentage of patients who had no nausea on the OOD regimen was 87.1 in the acute phase, 75.5 in the delayed phase, and 71.4 overall, compared with 78.2 in the acute phase, 62.8 in the delayed phase, and 62.7 overall in patients on the FOD regimen.

Limitations: This study was limited by its retrospective, nonrandomized design, and short follow-up period. This study did not assess adverse effects from the antiemetic regimens.

Conclusions: A modified olanzapine regimen is noninferior to a standard fosaprepitant regimen in regard to CR in showing improved control of CINV. In addition, the use of the olanzapine regimen reduces patient exposure to corticosteroids and the risk of associated side effects, and it is significantly more cost effective, compared with the fosaprepitant regimen.

Keywords: antiemetic; dexamethasone; fosaprepitant; nausea; olanzapine; vomiting.